Alert archive / Ohio / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 153, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 9, 2007, 7:58 PM EDT for Athens County, Ohio. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2007, 7:58 PM EDT (23:58 UTC)
- Expired
- Aug 9, 2007, 8:45 PM EDT
- In force
- 47 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Athens County, OH
The radar
The Charleston,WV radar (KRLX), 125 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 8:10 PM EDT | HAIL 0.75 | Nelsonville, OH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 12.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1945 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1082 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 092358 SVRRLX OHC009-100045- /O.NEW.KRLX.SV.W.0153.070809T2358Z-070810T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 758 PM EDT THU AUG 9 2007 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ATHENS COUNTY IN SOUTHEAST OHIO... * UNTIL 845 PM EDT * AT 756 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NELSONVILLE...AND MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ATHENS BY 815 PM EDT... PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3955 8224 3940 8236 3915 8191 3934 8176 $$
2 follow-up statements
000 WWUS51 KRLX 100022 SVSRLX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 822 PM EDT THU AUG 9 2007 OHC009-100045- /O.CON.KRLX.SV.W.0153.000000T0000Z-070810T0045Z/ ATHENS OH- 822 PM EDT THU AUG 9 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR ATHENS COUNTY... AT 820 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ATHENS... MOVING SOUTHEAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL SOUTHERN ATHENS COUNTY AT 840 PM EDT PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3955 8224 3940 8236 3915 8191 3934 8176 $$
000 WWUS51 KRLX 100038 SVSRLX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 838 PM EDT THU AUG 9 2007 OHC009-100048- /O.EXP.KRLX.SV.W.0153.000000T0000Z-070810T0045Z/ ATHENS OH- 838 PM EDT THU AUG 9 2007 ...THE SEVERE THUNDERSTORM WARNING FOR ATHENS COUNTY EXPIRES AT 845 PM EDT... THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3955 8224 3940 8236 3915 8191 3934 8176 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 7:54 PM EDT, 4 minutes earlier.
Area forecast discussion, Aug 9, 7:54 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 754 PM EDT THU AUG 9 2007 .SYNOPSIS... AN UPPER DISTURBANCE WILL BRING THUNDERSTORMS THROUGH SOUTHEAST OHIO AND NORTHERN WEST VIRGINIA THIS EVENING. A WEAK COOL FRONT WILL MOVE SOUTHEAST LATE TONIGHT AND EARLY FRIDAY. HIGH PRESSURE BUILDS IN FOR THE WEEKEND. && .NEAR TERM /THROUGH FRIDAY/... STARTING TO SEE THE SALT AND PEPPER STORMS LIGHTING UP THE 88D IN THIS UNSTABLE AIRMASS. NONE SEVERE YET...BETTER FORCING/ORGANIZATION STILL LIES TO THE NORTH. STILL BELIEVE THAT MORE ORGANIZED SEVERE THREAT WILL NOT ARRIVE UNTIL AROUND 00Z AND AFTER...AS VORT CENTER OVER INDIANA APPROACHES THE OHIO RIVER. SHOULD STILL BE ENOUGH INSTABILITY...EVEN AFTER SUNSET...TO PRODUCE LARGE AND WET STORMS. PRIMARY SEVERE THREAT WILL LIKELY BE WIND DAMAGE FROM WET DOWNBURSTS...WITH DEEP WESTERLY FLOW ALOFT. FREEZING LEVEL/WBZ HEIGHTS TOO HIGH FOR MUCH HAIL. STORMS WILL ALSO PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND TORRENTIAL DOWNPOURS. MAIN PUSH OF CONCENTRATED SHRA/TSRA WILL LIE ALONG OUR NORTHERN BORDER...ALONG PERSISTENT SURFACE BOUNDARY AND OUTFLOW FROM MORNING MCS. KEPT LIKELY POPS IN THIS AREA. LESSER POPS TO THE SOUTH. THIS AREA WILL NOT GET ACCESS TO THE LOW LEVEL FORCING FURTHER NORTH...AND FORCING ALONG APPROACHING FRONTAL BOUNDARY LATER AT NIGHT WILL BE MUCH WEAKER. FRONT WILL BE MEANDERING THROUGH AREA AT 12Z. THIS WILL LIKELY BE ONE OF THOSE SITUATIONS WHERE THE FRONT WILL MOVE THROUGH ALOFT TONIGHT...BUT REQUIRE DAYTIME MIXING TO HOP INTO THE MOUNTAINS AT THE SURFACE. KEPT LOW CHANCE POPS EAST OF CRW/PKB ON FRIDAY FOR SCATTERED ACTIVITY THAT MANAGES TO SURVIVE THE NIGHT...AS WELL AS DAYTIME CONVECTION. IN ANY CASE...RAINS SHOULD BE DONE BY 00Z AS FRONT EXITS AND DRIER AIR IS ABLE TO MIX IN. FRIDAY NIGHT LOOKS QUIET AND MORE COMFORTABLE. DENSE FOG...AT LEAST IN VALLEYS...IS A POSSIBILITY. KEPT RECENT PATTERN OF USING MET TEMPS AT NIGHT AND A MET/MAV BLEND DURING THE DAY. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... MODELS SHOW THE UPPER HIGH CENTER BUILDING OVER THE CENTER OF THE NATION THIS WEEKEND. DEVELOPING NORTHWEST FLOW ALOFT WILL ALLOW SOME MINOR COOLING FOR THIS WEEKEND BEHIND THE FRIDAY FRONT. STILL...MOST OF THE COOLER AIR WILL REMAIN NORTH AND EAST OF OUR AREA...WITH TEMPERATURES STILL ABOVE NORMAL THIS WEEKEND...AROUND 90 DEGREES. MORE IMPORTANTLY...MUCH DRIER AIR WILL FLOW IN AS HIGH PRESSURE BUILDS SOUTH AND EAST FROM THE UPPER MIDWEST. WITH THE DRIER AIR...IT WILL FEEL MORE COMFORTABLE..AND EVEN A BIT COOLER AT NIGHT DUE TO THE DRIER AIR. EVEN SO...MAV TEMP GUIDANCE CONTINUES TO LOOK A BIT TOO WARM ON DAYTIME TEMPS...AND TOO COOL ON NIGHT TIME TEMPS. TOOK A BLEND OF THE MAV AND MET. && .LONG TERM /MONDAY THROUGH THURSDAY/... MODELS IN GOOD AGREEMENT ON THE STRONG AND WARM UPPER HIGH CENTERED OVER THE CENTER OF THE NATION THROUGH THIS PERIOD. WE WILL BE IN NORTHWEST FLOW ALOFT AROUND THE HIGH...SO THAT ONE WEAK FRONT MAY DROP INTO OUR NORTHERN AREAS LATE MONDAY BEFORE DISSIPATING...AND ANOTHER ON THURSDAY. STILL...WE WILL BE TOO CLOSE TO THE UPPER HIGH FOR ANY SIGNIFICANT PRECIP WITH THESE FRONTS. THUS...MOST OF OUR AREA REMAINS DRY THROUGH THIS PERIOD WITH TEMPERATURES ABOVE NORMAL...BUT NOT AS HOT AS THE CURRENT HEAT. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... IFR CONDITIONS POSSIBLE IN AN ISOLATED THUNDERSTORM FIRST HOUR OF FORECAST IN EKN...AND AGAIN THREE NORTHERN SITES AS LINE OF TSRA CROSSES FROM W TO E. THE LATTER WILL AFFECT PKB FIRST COUPLE OF HOURS...THEN CKB...THEN EKN BY 06Z. AT LEAST MVFR FOG IS POSSIBLE LATER TONIGHT NORTHERN SITES AS LONG AS IT RAINS THIS EVENING...EKN WILL LIKELY SEE DENSE FOG AGAIN BEFORE DAWN. SOUTHERN SITES SHOULD STAY MAINLY VFR IN ABSENCE OF THUNDERSTORMS AND WITH THE DEW POINTS BEING TOO HIGH /ABOVE 68F/ FOR FOG. A WEAK COLD FRONT WILL SLIP THROUGH FRIDAY...REDUCING IF NOT ELIMINATING ALTOGETHER THE CHANCE FOR THUNDERSTORMS. ONE MAY BE AROUND BKW IN THE MORNING. OTHERWISE VFR CONDITIONS SHOULD PREVAIL FRIDAY...ALTHOUGH THERE WILL BE A CUMULUS CEILING IN THE AFTERNOON. AVIATION OUTLOOK 00Z SATURDAY THRU MONDAY...IFR FOG IS LIKELY SATURDAY AND SUNDAY MORNINGS...AND POSSIBLE MONDAY MORNING. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...TRM NEAR TERM...CL SHORT TERM...RPY LONG TERM...JMV AVIATION...TRM
Hazardous weather outlook, Aug 9, 7:17 PM EDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 717 PM EDT THU AUG 9 2007 OHZ075-076-084-085-WVZ008>011-016>020-027>032-037>040-046-047-102330- ATHENS-WASHINGTON-VINTON-MEIGS-JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE- WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 717 PM EDT THU AUG 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND NORTHERN WEST VIRGINIA. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY THROUGH THE EVENING HOURS. THE PRIMARY SEVERE THREAT WILL BE FROM DAMAGING WINDS...ALTHOUGH STORMS WILL ALSO BE CAPABLE OF LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101>103-105-OHZ083-086-087-VAZ003-004-WVZ005>007-013>015-024>026- 033>036-102330- GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-GALLIA-LAWRENCE OH- DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-LINCOLN-PUTNAM-KANAWHA-MINGO- LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-FAYETTE- 717 PM EDT THU AUG 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ066-067-102330- PERRY-MORGAN- 717 PM EDT THU AUG 9 2007 ...SEVERE THUNDERSTORM WATCH 575 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY THROUGH THE EVENING HOURS. THE PRIMARY SEVERE THREAT WILL BE FROM DAMAGING WINDS...ALTHOUGH STORMS WILL ALSO BE CAPABLE OF LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. TRM
In the hours before
Special weather statement, Aug 9, 4:46 PM EDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 446 PM EDT THU AUG 9 2007 WVZ020-031-092115- DODDRIDGE WV-HARRISON WV- 446 PM EDT THU AUG 9 2007 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 446 PM EDT...A STRONG THUNDERSTORM WAS 10 MILES SOUTHWEST OF SALEM...MOVING EAST AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... WOLF SUMMIT...LEOPOLD...BLANDVILLE...NEW MILTON...AVON AND GROVE. WIND GUSTS TO 45 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Aug 9, 5:27 PM EDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 527 PM EDT THU AUG 9 2007 WVZ032-092200- TAYLOR WV- 527 PM EDT THU AUG 9 2007 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 527 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTHWEST OF GRAFTON...OR ABOUT 6 MILES EAST OF BRIDGEPORT...MOVING EAST AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... ROSEMONT...THORNTON...MEADLAND...KNOTTSVILLE...MCGEE AND TYGART LAKE STATE PARK. WIND GUSTS TO 45 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Local storm report, Aug 9, 6:02 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
602 PM EDT THU AUG 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG WEST MILFORD 39.21N 80.40W
08/09/2007 HARRISON WV COUNTY OFFICIAL
POWER LINES DOWN ALONG ROUTE 19 SOUTH AT BUFFALO LICK
ROAD
&&
29Special weather statement, Aug 9, 7:18 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 718 PM EDT THU AUG 9 2007 WVZ030-039-092345- UPSHUR WV-LEWIS WV- 718 PM EDT THU AUG 9 2007 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 718 PM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDED 6 MILES SOUTH OF WESTON...MOVING NORTHEAST AT 15 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS LINE OF STORMS INCLUDE... HORNER...WALKERSVILLE...LORENTZ...HODGESVILLE...OVERHILL AND STONEWALL JACKSON LAKE STATE PARK. WIND GUSTS TO **FILL-IN** MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Aug 9, 7:31 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 731 PM EDT THU AUG 9 2007 OHZ075-100015- ATHENS OH- 731 PM EDT THU AUG 9 2007 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 731 PM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDED 8 MILES WEST OF NELSONVILLE...OR ABOUT OVER LOGAN...MOVING EAST AT 35 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS LINE OF STORMS INCLUDE... BURR OAK STATE PARK...TRIMBLE...JACKSONVILLE... GLOUSTER...CHAUNCEY AND BUCHTEL. WIND GUSTS TO 40 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Nearby
Severe Thunderstorm Warnings in Ohio, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.